Florida, 2022

Lightning Strike in Florida, July 19, 2022

July 19, 2022 · NWS JAX · 1 event in 1 county or zone

Southwest steering flow and plenty of moisture at the surface and aloft led to scattered to numerous showers and storms that tracked Gulf Coast during the morning under SW steering flow toward the Atlantic Coastal Waters into the evening, with storm enhancement when lake, river, sea breezes and outflows merged during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow and plenty of moisture at the surface and aloft led to scattered to numerous showers and storms that tracked Gulf Coast during the morning under SW steering flow toward the Atlantic Coastal Waters into the evening, with storm enhancement when lake, river, sea breezes and outflows merged during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 12:23 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 19, 12:23 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Tue Jul 19 2022

.AVIATION...
[Through 18Z Wednesday]

Two distinct bands of convection have set up one from Saint
Augustine to Cedar Key and a second from near Tallahassee to near
Brunswick. Convection is moving east-northeast along the bands and
expect it to move through the Jacksonville and KSSI areas through
20/02 utc with TEMPO groups covering that possibility. Right now
going thunder but future amendments may reduce to showers. Some
brief heavy rainfall with visibility to 1SM is occuring with some
storms but will keep the TEMPO groups up at 3SM. Overnight
clearing in most areas, but might see some light ground fog at
Gainesville and Cecil Airport, especially if they see decent
rainfall today and reduced cloud coverage overnight.

&&

.PREV DISCUSSION [910 AM EDT]...

.NEAR TERM [Through Tonight]...

Southwest steering flow and plenty of moisture at the surface and
aloft will lead to scattered to numerous showers and storms
tracking from the Gulf Coast this morning across NE FL/SE GA
through the afternoon hours and into the Atlantic Coastal Waters
this evening. Overall storm coverage may be slightly less than
previous days with most locations having 40-60% measurable
rainfall chances. Despite the storms still expect most locations
to reach into the lower 90s, with a few middle 90s possible along
the I-95 corridor where storms arrive later on today. This heat
combined with low level moisture in the form of dew point temps
in the mid/upper 70s will lead to peak Heat Indices around 105
degrees along the I-95 corridor urban centers from Brunswick to
JAX to St Augustine, and in the 100-105 range further inland where
convection starts earlier. A few isolated strong storms with gusty
winds are expected, especially as they reach the East Coast sea
breeze which will be pinned close to the Atlantic beaches or a
couple of miles just off the coast. Most of the diurnal convection
will be complete by sunset with a few showers/storms lingering
through the overnight hours along the Gulf Coast that will push
into the I-75 corridor of inland NE FL at times. Humid overnight
lows in the mid/upper 70s inland and around 80 along the coast.

.SHORT TERM [Wednesday Through Thursday]...

A surface ridge of high pressure will be positioned over the
Florida peninsula Wednesday and Thursday while an upper level
trough swings across the US Southeast. The trough will provide
upper level support for convective development on Wednesday, then
begin to pull away from the area on Thursday. PWATs are forecast
to be 1.7-2.1 inches on Wednesday, but slightly drier at 1.6-2
inches on Thursday. These factors combined with diurnal heating
will support scattered to numerous (55-65% PoP) showers and storms
during the day on Wednesday and scattered (40-50% PoP) showers
and storms during the day on Thursday. Southwesterly flow will
continue with precipitation moving in off the Gulf of Mexico in
the mornings and spreading northeast through the afternoon and
early evening.

Temperatures will trend just slightly above normal. Highs will be
in the lower to middle 90s, and lows will be in the middle to
upper 70s. Heat indices each afternoon are expected to reach
100-106 degrees, remaining just below heat advisory criteria.

.LONG TERM [Friday Through Monday]...

The upper level trough will continue to lift northeast away from
the region on Friday, and surface high pressure will remain
situated overhead through the long term period. Diurnal heating
and sea breeze development will result in daily rounds of
afternoon showers and storms. Southwesterly flow will continue on
Friday, but will be weaker than the previous two days. This will
allow the Atlantic sea breeze to move in slightly further along
the I-95 corridor in the afternoon. Friday will feature the
highest precipitation chances due to upper level support with the
trough. Saturday through Monday, winds will be light and allow
both the Gulf and Atlantic sea breezes to move inland.
Precipitation chances will gradually decrease Saturday through
Monday with only scattered precipitation expected.

Temperatures will continue to be hot with highs in the lower to
middle 90s. Lows will continue to be in the middle to upper 70s.
Heat indices 100-106 degrees are expected each afternoon.

.MARINE...

Southwest flow will continue most of the week with High pressure
ridge axis south of the waters, with a shift to South flow and
local SE sea breeze this weekend as ridge breaks down and settles
east of the local waters. Main threat will be scattered storms
pushing into the coastal waters from the land areas during the
afternoon and early evening hours with gusty winds, lightning and
brief heavy rainfall.

Rip Currents: Moderate risk for NE FL beaches and Low Risk for SE
GA beaches with surf/breakers around 2 feet.

.HYDROLOGY...

Storm activity should be moving fast enough to prevent any
significant flooding issues, and will be mainly diurnal in nature.
Highest rainfall totals will likely be along the I-75 corridor of
inland NE FL where multiple rounds of storms are possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  92  74  93  74 /  40  40  10  40  20
SSI  78  92  78  92  78 /  40  50  10  50  20
JAX  76  93  75  95  75 /  40  50  10  50  10
SGJ  76  92  76  93  76 /  20  50  10  50  10
GNV  75  92  73  94  73 /  30  50  10  40   0
OCF  75  92  74  94  74 /  20  40  10  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 19, 10:49 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1149 AM EDT Tue Jul 19 2022

FLZ340-191615-
Western Marion FL-
1149 AM EDT Tue Jul 19 2022

...Thunderstorms, with heavy rainfall. will impact portions of
northwestern Marion County through 1215 PM EDT...

At 1148 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston to 8 miles northeast of Rainbow
Lakes Estates. Movement was east at 25 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2922 8243 2922 8240 2923 8240 2946 8241
      2949 8236 2949 8229 2946 8227 2943 8226
      2938 8223 2935 8222 2928 8220 2919 8219
      2917 8243
TIME...MOT...LOC 1548Z 254DEG 22KT 2939 8240 2926 8240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Jul 19, 11:10 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1210 PM EDT Tue Jul 19 2022

FLZ033-125-133-325-191645-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
1210 PM EDT Tue Jul 19 2022

...A strong thunderstorm, with heavy rainfall, will impact portions
of northern St. Johns and southeastern Duval Counties through 1245
PM EDT...

At 1208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Durbin, or 8 miles east of Fruit Cove, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fruit Cove, Ponte Vedra Beach, World Golf Village, Palm Valley,
Sawgrass, South Ponte Vedra, Nocatee, Bayard, Durbin and Guana River
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Visibility will be reduced to less than 1 mile.

For boaters on or near the Intracoastal waterway, between South
Jacksonville Beach and Saint Augustine, move to a safe shelter now!
Do not be caught on or near the water. Gusty winds and choppy waves
are likely. Make sure all on board are wearing life jackets.

&&

LAT...LON 2995 8158 3012 8165 3026 8135 3001 8126
TIME...MOT...LOC 1608Z 250DEG 18KT 3009 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK

The radar

The Jacksonville radar (KJAX), 116 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 19, 12:55 PM EST
Where
Flagler County, 0.69 mi N of Grand Haven
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.550, -81.170

Lightning struck a home in Palm Coast and caused minimal fire damage. The cost of damage was estimated for Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042326.